Alert archive / Utah / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 8, NWS Salt Lake City, UT

May 14, 2015Garfield County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at May 14, 2015, 7:50 PM MDT for Garfield County, Utah. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2015, 7:50 PM MDT (01:50 UTC)
Expired
May 14, 2015, 8:27 PM MDT
In force
37 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Garfield County, UT

The radar

The Cedar City radar (KICX), 168 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 1.8 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2015-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2015-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1330 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

060 
WUUS55 KSLC 150150
SVRSLC
UTC017-150245-
/O.NEW.KSLC.SV.W.0008.150515T0150Z-150515T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
750 PM MDT THU MAY 14 2015

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL GARFIELD COUNTY IN UTAH...

* UNTIL 845 PM MDT

* AT 748 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 14 MILES NORTHEAST OF BOULDER...
  OR 18 MILES SOUTH OF CAPITOL REEF NATIONAL PARK...AND MOVING
  NORTHEAST AT 20 MPH.

* DAMAGING WINDS GREATER THAN 60 MPH...QUARTER SIZE HAIL...AND HEAVY 
  RAINFALL CAN BE EXPECTED WITH THIS STORM.

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTH CENTRAL GARFIELD COUNTY INCLUDING THE CENTRAL PORTION OF 
  CAPITOL REEF NATIONAL PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3791 11123 3815 11133 3815 11072 3804 11065
TIME...MOT...LOC 0148Z 246DEG 18KT 3802 11118 

$$

ROGOWSKI
3 follow-up statements
481 
WWUS55 KSLC 150208
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
808 PM MDT THU MAY 14 2015

UTC017-150245-
/O.CON.KSLC.SV.W.0008.000000T0000Z-150515T0245Z/
GARFIELD UT-
808 PM MDT THU MAY 14 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MDT
FOR NORTH CENTRAL GARFIELD COUNTY...

AT 807 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED 13 MILES SOUTHEAST OF CAPITOL REEF
NATIONAL PARK...MOVING NORTHEAST AT 35 MPH.

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH
CENTRAL GARFIELD COUNTY INCLUDING THE CENTRAL SECTION OF CAPITOL REEF 
NATIONAL PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH
AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

&&

LAT...LON 3800 11117 3815 11122 3815 11072 3804 11065
TIME...MOT...LOC 0207Z 219DEG 31KT 3811 11111 

$$

ROGOWSKI
351 
WWUS55 KSLC 150216
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
816 PM MDT THU MAY 14 2015

UTC017-150245-
/O.CON.KSLC.SV.W.0008.000000T0000Z-150515T0245Z/
GARFIELD UT-
816 PM MDT THU MAY 14 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MDT
FOR NORTHEASTERN GARFIELD COUNTY...

AT 815 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED 12 MILES SOUTHEAST OF CAPITOL REEF
NATIONAL PARK VISITORS CENTER...MOVING NORTHEAST AT 20 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT SHEETS GULCH IN CAPITOL REEF 
NATIONAL PARK. HEAVY RAINFALL MAY CAUSE AN INCREASE IN FLOWS IN THIS 
AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH
AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

&&

LAT...LON 3805 11116 3815 11117 3815 11072 3804 11065
TIME...MOT...LOC 0215Z 245DEG 16KT 3812 11109 

$$

ROGOWSKI
817 
WWUS55 KSLC 150227
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
827 PM MDT THU MAY 14 2015

UTC017-150235-
/O.CAN.KSLC.SV.W.0008.000000T0000Z-150515T0245Z/
GARFIELD UT-
827 PM MDT THU MAY 14 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GARFIELD COUNTY
IS CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS. 
THEREFORE THE WARNING HAS BEEN CANCELLED. POCKETS OF MODERATE TO 
HEAVY RAINFALL AND SMALL HAIL ARE STILL POSSIBLE IN THE VICINITY OF 
SHEETS GULCH IN THE CENTRAL PORTION OF CAPITOL REEF NATIONAL PARK.

LAT...LON 3805 11116 3815 11117 3815 11072 3804 11065
TIME...MOT...LOC 0222Z 246DEG 18KT 3814 11103 

$$

ROGOWSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 7:23 PM MDT, 27 minutes earlier.

Area forecast discussion, May 14, 7:23 PM MDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
723 PM MDT THU MAY 14 2015

.SYNOPSIS...A SLOW MOVING LOW PRESSURE SYSTEM WITH SEVERAL EMBEDDED
WEATHER DISTURBANCES WILL CROSS THE REGION THROUGH THE END OF THE
WEEK. ANOTHER SYSTEM IS EXPECTED FOR EARLY NEXT WEEK.

&&

.DISCUSSION...WATER VAPOR LOOP SHOWS AN EXPANSIVE CLOSED LOW OFF
THE CENTRAL CALIFORNIA COAST. AMDAR 400-250MB WIND OBSERVATIONS
SHOW A 80-140KT CYCLONIC JET FROM THE EASTERN PACIFIC INTO THE
GREAT BASIN. GOES/GPS/RAP/00Z SLC RAOB INDICATE THE PRECIPITABLE
WATER VALUE RANGES BETWEEN 0.25"-0.50" MOUNTAINS...TO 0.60"-0.80"
ACROSS THE VALLEYS.

EXPECTING MAJORITY OF INSTABILITY TO WANE WITH SUNSET WEAKENING
ACTIVITY...THOUGH SHORT RANGE ENSEMBLES INDICATE ENOUGH INSTABILITY
TO MAINTAIN ISOLATED THUNDER OVERNIGHT. HRRR-3KM AND LOCAL WRF-ARW
MODELS CONTINUE ACTIVITY OVERNIGHT DUE TO DIFFLUENCE ALOFT AND
PROXIMITY OF THE EXIT REGION OF THE UPPER LEVEL JET. INCREASED POPS
ALONG AND EAST OF I-15 TO ACCOUNT FOR THE DYNAMICS.

OTHER CHANGE WAS TO BUMP UP OVERNIGHT LOWS ACROSS SOME CENTRAL AND
SOUTHERN VALLEYS...UTILIZING LAMP GUIDANCE WHICH MAKES SENSE GIVEN
INCREASING DEWPOINTS AND CLOUD COVER.

&&

PREVIOUS DISCUSSION....
LARGE PACIFIC STORM SYSTEM HAS MOVED ONSHORE
OVER CALIFORNIA THIS AFTERNOON AND IS TRACKING EAST. INITIAL PUSH OF
MOISTURE AND INSTABILITY HAS MOVED INTO THE FORECAST AREA...WITH
SHOWERS AND THUNDERSTORMS INCREASING IN COVERAGE. BEST COVERAGE IS
CURRENTLY OVER SOUTHERN UTAH BUT WILL CONTINUE TO SPREAD NORTHWARD
THROUGH THE EARLY EVENING AS THE INITIAL SHORTWAVE APPROACHES.
SEEING SOME HEAVY RAIN OVER SOUTHERN UTAH WITH MORE OF A GUSTY WIND
THREAT WITH STORMS OVER NORTHERN UTAH...BUT SHOULD SEE THE LOWER
LEVELS CONTINUE TO MOISTEN OVER NORTHERN UTAH THIS EVENING.

THE INITIAL WAVE WILL CROSS THE STATE OVERNIGHT...WITH PRECIP
COVERAGE BECOMING MORE SCATTERED IN NATURE BEHIND IT. COVERAGE OF
SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD AGAIN BY
TOMORROW AFTERNOON AS THE MAIN SYSTEM TRACKS EAST INTO UTAH AND
SOUTHWEST WYOMING. LOCATION OF THE BEST COVERAGE OF SHOWERS WILL BE
DETERMINED BY THE EMBEDDED SHORTWAVES IN THE LOW. CURRENT MODEL
TRENDS INDICATE SHOWERS BEING NUMEROUS ACROSS MUCH OF THE STATE
TOMORROW...WITH THE FOCUS SHIFTING TO NORTHERN UTAH ON SATURDAY. THE
LOW EXITS SUNDAY...THOUGH ENOUGH MOISTURE AND INSTABILITY WILL BE
AROUND FOR SOME LINGERING SHOWERS.

AN ACTIVE PATTERN IS FORECAST TO PERSIST THROUGH THE FIRST HALF OF
NEXT WEEK...AS BOTH THE GFS AND EC HAVE BEEN CONSISTENT IN TRACKING
A SECONDARY UPPER LOW THROUGH THE WESTERN CONUS DURING THE
MONDAY/TUESDAY TIMEFRAME. AS SUCH HAVE MAINTAINED POPS IN THE CHANCE
CATEGORY AREAWIDE THROUGH THIS TIMEFRAME WITH TEMPERATURES REMAINING
BELOW NORMAL.

&&

.AVIATION...WINDS OUTSIDE OF SHOWERS SHOULD MAINTAIN AT SOUTHEAST
FOR THE KSLC TERMINAL OVERNIGHT. EXPECTING SHOWERS TO FILL BACK IN
LATER THIS EVENING AND AT TIMES OVERNIGHT. CANNOT RULE OUT CEILINGS
AT OR BELOW 6KFT WITH HEAVIEST ACTIVITY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...ROGOWSKI/TRAPHAGAN/SEAMAN
AVIATION...ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, May 14, 5:43 AM MDT, 14 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
543 AM MDT THU MAY 14 2015

UTZ001>016-019>021-517-518-WYZ021-151300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
543 AM MDT THU MAY 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS MUCH OF THE AREA
TODAY...MAINLY OVER SOUTHERN AND CENTRAL UTAH THROUGH EARLY
AFTERNOON...THEN INCREASING OVER THE NORTHERN PORTIONS OF THE
OUTLOOK AREA LATE THIS AFTERNOON AND INTO THE NIGHTTIME HOURS.
SOME SHOWERS MAY BE ACCOMPANIED BY GUSTY OUTFLOW WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE OUTLOOK AREA
INTO THE WEEKEND. LOCAL HEAVY RAINS MAY BE POSSIBLE WITH SOME OF
THE STRONGER STORMS. ACCUMULATING SNOWFALL WILL BE POSSIBLE AT
THE HIGHEST ELEVATIONS FRIDAY AND SATURDAY. THE WET WEATHER
PATTERN WILL CONTINUE INTO THE BEGINNING OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, May 14, 3:09 PM MDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
309 PM MDT THU MAY 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND GST     26 ENE CALLAO           40.11N 113.31W
05/14/2015  M61 MPH          TOOELE             UT   MESONET

            WEST GRANITE DPG31 SENSOR

&&

CKRUSE
Special weather statement, May 14, 3:17 PM MDT, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
317 PM MDT THU MAY 14 2015

UTZ003-005-142245-
SALT LAKE AND TOOELE VALLEYS UT-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-
317 PM MDT THU MAY 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BOX ELDER AND
CENTRAL TOOELE COUNTIES UNTIL 445 PM MDT...

AT 315 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 26 MILES
NORTHEAST OF IBAPAH TO 22 MILES SOUTH OF CLIVE TO 16 MILES SOUTHWEST
OF VERNON...AND MOVING NORTH AT 30 MPH TOWARD INTERSTATE 80.

WINDS OF 40 TO 60 MPH HAVE BEEN OBSERVED WITH THIS ACTIVITY.

LOCATIONS IMPACTED INCLUDE...
INTERSTATE 80 BETWEEN WENDOVER AND GRANTSVILLE...
TOOELE...GRANTSVILLE...DUGWAY...CLIVE...KNOLLS...DELLE...RUSH VALLEY
AND ERDA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

STRONG WINDS WITH THESE STORMS MAY OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4112 11360 4116 11290 4063 11232 3994 11261
      3993 11273 4031 11318 4027 11378
TIME...MOT...LOC 2115Z 193DEG 27KT 4033 11367 4036 11317 3994 11270

ROGOWSKI
Special weather statement, May 14, 4:39 PM MDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
439 PM MDT THU MAY 14 2015

UTZ020-518-142330-
SOUTH CENTRAL UTAH UT-SOUTHERN UTAH MOUNTAINS UT-
439 PM MDT THU MAY 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GARFIELD AND NORTH
CENTRAL KANE COUNTIES UNTIL 530 PM MDT...

AT 438 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES SOUTH OF ESCALANTE...MOVING NORTH AT 40
MPH. AN ADDITIONAL STRONG THUNDERSTORM IS LOCATED WEST OF ESCALANTE
AND ALSO MOVING NORTH AT 40 MPH.

PENNY TO NICKEL SIZE HAIL AND WINDS OF 40 TO 55 MPH WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
ESCALANTE AND BOULDER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3737 11158 3753 11190 3814 11194 3800 11118
TIME...MOT...LOC 2238Z 199DEG 34KT 3757 11168

CRK

Nearby

Severe Thunderstorm Warnings in Utah, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.